ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Baclofen programming error with SynchroMed II pump
Facility not made aware of company's software updates

From the January 28, 2010 issue

A recent error while programming a Medtronic SynchroMed II implantable pump led to a significant baclofen overdose in a patient with muscle spasticity, causing persistent weakness in his lower extremities. A few months earlier, the pump had been implanted to deliver baclofen intrathecally, which achieves cerebrospinal fluid drug levels up to 30 times higher than those achieved with oral doses while maintaining low serum concentrations to minimize the drug’s side effects.(1) 

On the day of the error, the patient visited his physician for a pump programming change. Because the patient’s symptoms from his disease were worse in the mornings, the physician wanted to reprogram the pump to deliver an extra bolus dose of baclofen over 1 hour each morning. A small, portable N’Vision Clinician Programmer (http://professional.medtronic.com/devices/synchromed-II-for-pain/programmers-and-accessories/index.htm) was used to reprogram the pump. The programmer is equipped with a touch screen display for data entry, a telemetry head that must be placed as close as practical to the implanted pump, and a port through which communication can be established with compatible printers. A therapy application card that contains application-specific software is supplied separately.

Various programming options exist with the SynchroMed II pump, including a “flex mode,” which allows practitioners to program a sequence of independent dosing intervals to deliver more or less drug at scheduled times each day when patients experience increased or decreased symptoms. In this case, the physician accidentally programmed the small bolus dose intended for each morning in a manner that changed the overall delivery to a 60 mcg dose every hour throughout the day, rather than 60 mcg per day.

Shortly after arriving home, the patient experienced increasing weakness and called his physician, who suspected that a programming error had occurred. The physician asked the patient to return to the office immediately. For undetermined reasons, the patient failed to return to the physician’s office but presented in the emergency department (ED) 5 hours later and was admitted to the intensive care unit. The patient was hospitalized for 13 days until strength in his legs was adequate for safe ambulation at home.

During discussion of this event at the hospital, another physician familiar with Medtronic implantable drug delivery and neurostimulation devices recalled that she had heard elsewhere that the company had made software updates to the N’Vision Clinician Programmer to help reduce the risk of errors. After an investigation, it was determined that a letter or notification about the software updates was never communicated to this provider.

Medtronic had issued a letter (currently on our Web site at: www.ismp.org/docs/medtronics.pdf) to healthcare providers in February 2009 to alert SynchroMed II and SynchroMed EL pump users to reports of under- and overdoses that resulted when programming the pumps, particularly bolus doses. The letter informed providers that modifications had been made in the software application card used with the N’Vision Clinician Programmer. For example, changes were made to: the navigation screens for priming bolus doses and bridge bolus doses (to clear old drug from the fluid pathway when changing the drug or concentration); the summary screen, which, along with the total dose, now includes the percent of the dose increase or decrease from the prior setting; and the confirmation screen, which now recaps the total dose.     

In the February 2009 letter, Medtronic noted that errors while programming the pumps can lead to serious patient injury, including death, and that the company wanted to ensure that customers were always using the most current version of the programmer software. However, it is not clear whether all potential healthcare providers who use the N’Vision Clinician Programmer are aware of the possibility of errors and the software update. One day after the adverse event, a Medtronic representative updated the software on two of the hospital’s N’Vision Clinician Programmers. The following day, the hospital called the company to learn why they had not heard about the software update in February 2009. A company representative told the hospital that the letter was not mailed directly to all healthcare providers; rather, the letter was often left behind in hospitals after sales representatives visited them to update the software. 

One problem with the company’s software remedy is that it may not preclude a programming error such as the one previously described. A summary screen that lists the total dose and percent of change from a prior dose is not interactive with the user in a way that would consistently prevent continuation with an erroneously program-med dose. The information is not provided as an attention-grabbing warning or audible alarm if the total dose or the percent of change exceeds or falls below safe and effective dosing ranges. Without an alarm or stop feature for critically high or low doses, or an unusually high or low percent of change in dose, the user can easily overlook or disregard the information. This concern has been communicated to Medtronic for consideration in future models of the N’Vision Clinician Programmer.  

If inpatient or outpatient providers in your organization care for patients with implanted SynchroMed pumps and program these pumps, please check that the latest software updates for the N’Vision Clinician Programmer have been provided by the company. The model 8870 versions AAG and AAJ software application cards should be replaced by version AAH or newer. If you have questions, contact your Medtronic representative or call Medtronic technical services at: 1-800-707-0933. 

Also, advise ED staff to be aware of implantable drug pump-related adverse events, and to ask patients when the last refill and/or programming change occurred. If this has occurred within a few days of admission, there is an increased likelihood that an error occurred. For example, patients receiving intrathecal baclofen therapy might exhibit signs of an overdose—somnolence, respiratory depression, seizures, rostral progression of hypotonia, loss of consciousness, coma—or baclofen withdrawal (from a subtherapeutic dose)—pruritis without rash, diaphoresis, hyperthermia, hypotension, sudden increase in muscle spasticity and rigidity.2

References:
1) Gaffen A, Nesic M, Coleman G. Intrathecal baclofen (Lioresal): suspected adverse incidents associated with implantable drug pump system. Canadian Adverse Reaction Newsletter. October 2005;15(4):1-2. 

2) Medtronic. SynchroMed II programmable pumps implant manual (8637). 2003. Available at: http://professional.medtronic.com/downloads/itb/M221311A_a_014.pdf.
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP